Research output

Article in Journal ()

Pair-level approximations to the spatio-temporal dynamics of epidemics on asymmetric contact networks

Citation
Sharkey KJ, Fernandez C, Morgan KL, Peeler EJ, Thrush MA, Turnbull J & Bowers R (2006) Pair-level approximations to the spatio-temporal dynamics of epidemics on asymmetric contact networks, Journal of Mathematical Biology, 53 (1), pp. 61-85.

Abstract
The process of infection during an epidemic can be envisaged as being transmitted via a network of routes represented by a contact network. Most differential equation models of epidemics are mean-field models. These contain none of the underlying spatial structure of the contact network. By extending the mean-field models to pair-level, some of the spatial structure can be contained in the model. Some networks of transmission such as river or transportation networks are clearly asymmetric, whereas others such as airborne infection can be regarded as symmetric. Pair-level models have been developed to describe symmetric contact networks. Here we report on work to develop a pair-level model that is also applicable to asymmetric contact networks. The procedure for closing the model at the level of pairs is discussed in detail. The model is compared against stochastic simulations of epidemics on asymmetric contact networks and against the predictions of the symmetric model on the same networks.

Keywords
Asymmetric contact networks; Pair-wise models; SIR; Closure approximations

StatusPublished
AuthorsSharkey Kieran J, Fernandez Carmen, Morgan Kenton L, Peeler Edmund J, Thrush Mark A, Turnbull James, Bowers Roger
Publication date07/2006
PublisherSpringer
ISSN 0303-6812
LanguageEnglish

Journal
Journal of Mathematical Biology: Volume 53, Issue 1

© University of Stirling FK9 4LA Scotland UK • Telephone +44 1786 473171 • Scottish Charity No SC011159
My Portal